Health Canada is warning doctors and patients about a possible increased risk of a rare type of thigh bone fracture in patients using a group of bone-strengthening drugs.
The drugs, known as bisphosphonates and prescribed to treat osteoporosis in men and post-menopausal women, is being reviewed by Health Canada.
Health Canada said in a statement Thursday that recent scientific reports suggest a connection between the long-term use of the drugs and an unusual type of thigh bone fracture known as an “atypical femur fracture.”
Signs of a possible fracture of the thigh bone include new or unusual pain in the groin, hip or thigh area.
Patients taking a bisphosphonate who have this type of pain should consult their health-care professional.
A report by the American Society for Bone and Mineral Research said that while these types of rare fractures may occur in the general population and in patients treated with a bisphosphonate, the risk seems potentially higher in those using a bisphosphonate, particularly after several years of therapy.
Brand names of medications in this class include Aclasta (zoledronic acid), Actonel (risedronate), Didrocal (etidronate) and Fosamax (alendronate). Generic forms of the drugs are available in Canada for all but Aclasta.
To report a suspected adverse reaction to these or other health products, contact Health Canada toll-free at 1-866-234-2345 or visit www.healthcanada.gc.ca/medeffect for more information.
Based on the scientific evidence available, Health Canada considers the benefits of bisphosphonate outweigh the risks when used as directed.
Osteoporosis is a loss of bone density often associated with aging that can cause painful fractures, disability and deformity.